Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 192, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Jun 20, 2003, 7:23 PM CDT for Cochran County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2003, 7:23 PM CDT (00:23 UTC)
- Expired
- Jun 20, 2003, 8:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Cochran County, TX
The radar
The Lubbock radar (KLBB), 99 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1307 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1416 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 210023 SVRLBB TXC079-210100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 722 PM CDT FRI JUN 20 2003 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COCHRAN COUNTY IN NORTHWEST TEXAS * UNTIL 800 PM CDT * AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS 8 MILES WEST OF MORTON...MOVING NORTHEAST AT 45 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... LEHMAN AND MORTON... A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3374 10301 3358 10279 3383 10262 3382 10294 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:55 PM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jun 20, 2:55 PM CDT, 4 hours 28 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 255 PM CDT FRI JUN 20 2003 DAY ONE... POTENT UPPER LOW TRANSLATING ACROSS THE FOUR CORNERS REGION AS SEEN ON WATER VAPOR IMAGERY. LARGE UPSCALE LIFT AHEAD OF THIS SYSTEM IN COMBINATION WITH ABUNDANT LOW LEVEL MOISTURE...INSTABILITY AND STEEP LAPSE RATES HAVE PROMPTED A SVR TSTORM WATCH JUST WEST OF THE FORECAST AREA. CAPE VALUES HAVE BEEN INCREASING CONSIDERABLY THE PAST FEW HOURS WITH VIRTUALLY NO CIN ACCORDING TO LAPS DATA. CHANCES FOR RAIN WILL REMAIN VERY GOOD LATE THIS AFTERNOON THROUGH TONIGHT. PRECIPITABLE WATER VALUES ARE WELL OVER ONE INCH ACROSS THE WHOLE AREA SO LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE...ESPECIALLY IF STORMS BEGIN TO TRAIN ALONG THE SAME PATH. MESOETA REALLY TARGETS THE NORTH AND NORTHWESTERN AREAS WITH THE HIGHEST QPF. HIGH WINDS AND LARGE HAIL WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT WITH THESE THUNDERSTORMS. WITH THE ANTICIPATION OF ANOTHER WET MORNING HAVE LOWERED MACHINE NUMBERS SLIGHTLY FOR OVERNIGHT LOWS. DAYTIME HIGHS FOR SATURDAY LOOK PRETTY REASONABLE. 09 DAYS TWO THROUGH SEVEN... MID LEVEL PATTERN PROGGED TO CHANGE LITTLE THROUGH MID WEEK WITH REGION BETWEEN BROAD TROUGH TO THE WEST AND RIDGE TO THE EAST. ETA INDICATES SOME STRONGER AND FLATTER FLOW OVER THE ROCKIES ON SATURDAY WHICH SHOULD SHARPEN LEE SURFACE TROF SOME AND ALLOW FOR A DRYLINE TO MIX EAST TO JUST OFF THE CAPROCK BY LATE AFTERNOON. CIN PROGGED TO BE LOW ENOUGH TO WARRANT CHANCE STORMS THROUGH THE EVENING HOURS. MID LEVELS WILL BE WARMING SO SBCAPES PROBABLY WONT BE HIGH ENOUGH TO SUPPORT SEVERE STORMS. AFTER THAT...MID LEVEL RIDGE BUILDS OVER WEST TEXAS WITH MID LEVELS WARMING ENOUGH TO SUPPRESS CONVECTION THROUGH TUESDAY...DESPITE CONTINUED PRESENCE OF DECENT MID LEVEL WESTERLY FLOW AND ASSOCIATED SFC TROF/DRYLINE TRANSVERSING REGION. WITH THICKNESS RIDGE OVER THE REGION...HIGHS SUNDAY THROUGH TUESDAY WILL BE QUITE WARM...WITH SOME LOCATIONS TICKLING 100 DEGREES...PARTICULARLY WHERE DOWNSLOPE FLOW AND WELL MIXED BOUNDARY LAYERS COINCIDE. MID LEVEL HIGH PRESSURE PROGGED TO FORM OVER NORTHERN MEXICO LATE NEXT WEEK...RESULTING IN A CONTINUED DRY PATTERN. DESPITE BUILDING HEIGHTS...HIGHS MAY BE A TOUCH COOLER WITH HIGHER SURFACE MOISTURE PRESENT. SURFACE HIGH PRESSURE MAY BUILD SOUTH THROUGH THE PLAINS AND PARK A SURFACE FRONT JUST SOUTH OF THE REGION BY FRIDAY...WITH USUAL EFFECTS OF LOWER TEMPERATURES AND A SLIGHT CHANCE OF PRECIP GIVEN POST-FRONTAL MOIST UPSLOPE FLOW. JW FRIONA 58 89 64 96 / 80 10 10 00 TULIA 60 92 66 97 / 80 10 10 00 PLAINVIEW 61 92 67 97 / 80 10 10 00 LEVELLAND 61 93 67 97 / 80 10 00 00 LUBBOCK 62 93 68 98 / 70 10 10 00 BROWNFIELD 62 93 68 98 / 70 10 00 00 CHILDRESS 64 92 70 98 / 60 30 30 00 SPUR 64 94 70 98 / 50 30 30 00 ASPERMONT 65 93 71 98 / 50 30 30 00 .LBB...NONE.
Hazardous weather outlook, Jun 20, 11:30 AM CDT, 7 hours 53 minutes before
TXZ021>044-210000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT FRI JUN 20 2003 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT. THE SLIGHT RISK AREA IS ALONG AND WEST OF AN I-27 TO ABERNATHY TO BRONCO LINE. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. FLOODING LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SHOWERS AND THUNDERSTORMS THAT DEVELOP ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT. PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
In the hours before
Special weather statement, Jun 20, 4:53 PM CDT, 2 hours 30 minutes before
TXZ021>024-027>030-033>036-039>042-210300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 453 PM CDT FRI JUN 20 2003 ...TORNADO WATCH NUMBER 552 IN EFFECT UNTIL 10 PM CDT FOR PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING COUNTIES... PARMER... CASTRO... SWISHER... BRISCOE... BAILEY... LAMB... HALE... FLOYD... COCHRAN... HOCKLEY... LUBBOCK... CROSBY... YOAKUM... TERRY... LYNN... GARZA... SOME COMMUNITIES INCLUDED IN THE WATCH ARE... LUBBOCK... FRIONA... DIMMITT... TULIA... SILVERTON... MULESHOE... LITTLEFIELD... PLAINVIEW... FLOYDADA... MORTON... LEVELLAND... CROSBYTON... PLAINS... BROWNFIELD... TAHOKA... POST... A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS AND TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:26 PM CDT | Severe Thunderstorm Warning | LUB | Parmer | 49 min |
| Jun 20, 7:37 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 53 min |
| Jun 20, 8:00 PM CDT | Severe Thunderstorm Warning | LUB | Cochran | 45 min |
| Jun 20, 8:11 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 49 min |
| Jun 20, 8:30 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 45 min |
| Jun 20, 9:00 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 45 min |
| Jun 20, 10:06 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 24 min |
| Jun 20, 10:16 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.